Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 61, NWS Sioux Falls, SD

June 17, 2024Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2024, 4:41 PM CDT for Clay County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 4:41 PM CDT (21:41 UTC)
Expired
Jun 17, 2024, 5:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:03 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Continued uncertainty for severe weather risks today, given cloud cover, lingering showers/storms, and the surface warm front displaced well south of where previous models had projected. May see renewed potential for elevated storms late this afternoon and evening, mainly north of I-90.
  • A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall. Brief bursts of 60 mph winds and marginally severe hail possible.
  • An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear.
Area forecast discussion, Jun 17, 3:03 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
303 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Continued uncertainty for severe weather risks today, given
  cloud cover, lingering showers/storms, and the surface warm
  front displaced well south of where previous models had
  projected. May see renewed potential for elevated storms late
  this afternoon and evening, mainly north of I-90.

- A progressive front moves through on Tuesday, bringing yet
  another risk for strong storms and locally heavy rainfall.
  Brief bursts of 60 mph winds and marginally severe hail
  possible.

- An unsettled week is ahead, with numerous thunderstorm risks
  into next weekend. The risk for locally heavy rainfall will be
  possible each day, with slightly more muted severe weather
  risks with lower shear.

&&

.DISCUSSION...
Issued at 303 PM CDT Mon Jun 17 2024

Surface effective warm front was pushed well south of earlier
projections by our morning convection, and has returned to near
a Norfolk NE-Storm Lake IA line as of 1930Z. Additional storms
have developed along/north of the suspected 850mb warm front,
now near and north of US Highway 18 in northwest Iowa with the
storms extending north into southwest Minnesota. This activity
continues to progress to the northeast ahead of a triggering
mid-level wave. Southeast portions of the CWA have seen the
greatest clearing this early afternoon. We are also seeing a
decrease in coverage of the lower stratus across southeast SD
per satellite and surface obs, though still plenty of mid-level
cloud cover around to reinforce the cooler air currently north
of the warm front.

TONIGHT: Confidence in high-res models is on the low side given
poor handling of ongoing convective line now in IA/MN. However,
they seem to show fair agreement in developing scattered to
numerous showers/storms ahead of the elevated warm front as it
lifts north of I-90 during the later afternoon and evening.
Forecast soundings toward the Highway 14 corridor show steep
mid-level lapse rates that could support isolated larger hail,
but effective shear for the elevated parcels is much lower (near
30kt) than the full 0-6km bulk shear of over 40-45kt, and thus
an unsure whether elevated storms will become organized enough
for more than a pulsy hail threat through this evening. By
~04Z, the elevated warm front is focused well north of our
forecast area, and should take much of this convective threat
north along with it.

Will have to watch for potential afternoon development to our
southwest in western Nebraska, as some CAMs indicate these
storms evolving into a linear cluster lifting northeast across
Nebraska through the evening. This activity would be closer to
the surface warm front, which could present a slightly greater
threat of damaging wind gusts. However lack of agreement in this
scenario among the models (some have a notable lack of activity
in this area) leads to lower confidence in seeing additional
rain moving into the Missouri River Valley overnight.

TUESDAY-TUESDAY NIGHT: After an expected quiet late night into
Tuesday morning, will see a renewed threat of strong to severe
storms near and more likely east of I-29 as a cold front and
associated upper trough slide east across the region. Strong
influx of low level moisture ahead of the front will lead to
MUCAPE values 1500-2000 J/kg, though soundings remain strongly
capped to surface-based convection until the front arrives, so
may again be looking at potential for elevated storms for which
shear is on the weaker side. Similar to tonight, expect large
hail and pockets of heavy rain to be the greatest threats.

The cold front is expected to exit our eastern counties by mid
Tuesday evening, but the southern end of the front may hang up
to the southwest, keeping a lingering chance for additional
showers/storms across at least the southeast half of the area
into later Tuesday night.

WEDNESDAY-SATURDAY: Unsettled pattern continues through much of the
extended forecast as blocking high pressure remains stagnate across
the eastern US - keeping us in a southwesterly flow regime. Outside
of a cooler day on Wednesday, temperatures largely near normal (+/-
5 degrees or so). Periodic breezy conditions prevail.

Showers and storms continue Wednesday, mainly focused during the day
across our southeastern counties with the focus of a weak mid level
wave, lower level WAA, an elevated boundary, and the right entrance
region of the upper jet all line up. Showers and storms continue
into Wednesday night, likely becoming more widespread as the next
weak mid level short wave tracks out of western NE. This wave
continues to move northeast through Thursday, keeping more
widespread storm chances in place. Severe weather looks unlikely
from Wednesday into at least the first half of Thursday as
instability is lacking. PWATs during the day on Wednesday look to be
around 1.0-1.5", highest across northwestern IA. Higher values (up
to 2") lift northward into the day Thursday as moisture advection
increases and lifts north.

Next slightly stronger wave moves through during the latter half of
the day Thursday into Thursday night, with instability increasing to
around 1500 J/kg. However, best bulk shear is offset from the
instability to the north and west, so severe threat appears low at
this time. Again, heavy rainfall remains a concern with PWATs still
around 1.5-2" and becoming more widespread over the area.

Mid level waves train overhead in quick succession Friday into
Saturday, with a shift to more westerly flow into the weekend thanks
to a more defined mid/upper trough diving southeast from southern
AB/SK and northern MT. Rain and storm chances continue, although
timing and location are a bit more uncertain due to timing issues
with the short waves during this period. Surface low in tandem with
the more defined trough will lift off to the northeast through the
latter half of the weekend.

SUNDAY-MONDAY: May see a reprieve from rain Sunday into Monday as
some ridging begins to develop in the western portions of the
northern/central Plains; however, confidence is low given variance
in model data. Additionally, nearly all deterministic guidance
brings another short wave in on the heels of this ridge, so not sure
how long of a break from the unsettled pattern we might have.
Continued near normal (+/- 5 to 10 degrees from average)
temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 144 PM CDT Mon Jun 17 2024

Low confidence forecast with regard to persistence of MVFR
stratus early in the period, as well as timing/location of
thunderstorm chances through the next 12-18 hours. Most likely
scenario lifts current line of thunderstorms with relatively
brief but very heavy rain northeast through southwest MN and the
Iowa Great Lakes. Additional scattered storms will be possible
through the later afternoon and evening, mainly north of the
I-90 corridor.

Broader clearing is expected through the overnight hours, but
could see MVFR stratus again develop after sunrise Tuesday with
a strong push of low level moisture from the south ahead of an
approaching cold front. The front will trigger additional storms
as it moves near and east of I-29 after this TAF period.

A strong southerly low level jet is expected to develop this
evening and persist through just after sunrise Tuesday. This
will result in low level wind shear, with speeds as high as
45-50+ kt within the low level jet.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH/SG
AVIATION...JH
Hazardous weather outlook, Jun 17, 3:58 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 PM CDT Mon Jun 17 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-182100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
358 PM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A very conditional and uncertain risk for additional thunderstorms
late this afternoon through midnight. If thunderstorms develop, there
is a risk for half dollar size hail and strong winds to 60 mph into
the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A very active weather pattern is likely into the weekend, with
several chances for thunderstorms capable of marginal severe weather
and locally heavy rainfall. One slightly higher risk for severe
storms may develop Tuesday afternoon and evening along and east of
Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:13 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Jun 16, 11:48 PM CDTFlash Flood WarningFSDCharles Mix, Gregory6 hr
Jun 17, 4:54 AM CDTFlash Flood WarningFSDClay, Union6 hr
Jun 16, 7:58 PM CDTRiver Flood WarningFSDClay31 days
Jun 16, 7:58 PM CDTRiver Flood WarningFSDDickinson22 days
Jun 16, 7:58 PM CDTRiver Flood WarningFSDClay32 days
Jun 17, 2:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Osceola45 min
Jun 17, 2:58 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola47 min
Jun 17, 8:28 AM CDTRiver Flood WarningFSDClay15 days
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jun 17, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Dickinson35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.